Alert archive / Colorado / Wind Chill Warnings in 2022

Wind Chill Warning 1, NWS Goodland, KS

February 21, 2022Yuma County, Colorado

NWS Goodland, KS issued this wind chill warning at Feb 21, 2022, 3:41 AM MST for Yuma County, Colorado. It took effect at Feb 21, 2022, 11:00 PM MST. It was in force for . No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 21, 2022, 3:41 AM MST (10:41 UTC)
In effect from
Feb 21, 2022, 11:00 PM MST
Expired
Feb 21, 2022, 9:31 AM MST
In force
Issued by
NWS Goodland, KS

County Yuma County, CO

The radar

The Goodland radar (KGLD), 94 km from the middle of the area, began a volume at 10:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 10.7 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2022-02-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2022-02-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 105 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3764 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
105 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

684 
WWUS43 KGLD 211041
WSWGLD

URGENT - WINTER WEATHER MESSAGE
National Weather Service Goodland KS
341 AM MST Mon Feb 21 2022

COZ090-212300-
/O.NEW.KGLD.WC.W.0001.220222T0600Z-220222T1800Z/
Yuma-
Including the cities of Yuma and Wray
341 AM MST Mon Feb 21 2022

...WIND CHILL WARNING IN EFFECT FROM 11 PM THIS EVENING TO 11 AM
MST TUESDAY...

* WHAT...Dangerously cold wind chills expected. Wind chills as low
  as 26 below zero.

* WHERE...Yuma County.

* WHEN...From 11 PM this evening to 11 AM MST Tuesday.

* IMPACTS...The cold wind chills could cause frostbite on 
  exposed skin in as little as 30 minutes.

* ADDITIONAL DETAILS...Be sure to dress appropriately for the
  commute to work or school Tuesday morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid outside activities if possible. When outside, make sure you
wear appropriate clothing, a hat, and gloves. 

&&

$$

COZ091-092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-212300-
/O.NEW.KGLD.WC.Y.0004.220222T0600Z-220222T1800Z/
Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-
Hitchcock-Red Willow-
Including the cities of Burlington, Arapahoe, Cheyenne Wells, 
St. Francis, Bird City, Atwood, Oberlin, Norton, Goodland, Colby,
Hoxie, Hill City, Sharon Springs, Oakley, Quinter, Grinnell, 
Grainfield, Tribune, Leoti, Benkelman, Culbertson, Trenton, 
Stratton Ne, Palisade, and McCook
341 AM MST Mon Feb 21 2022 /441 AM CST Mon Feb 21 2022/

...WIND CHILL ADVISORY IN EFFECT FROM 11 PM MST /MIDNIGHT CST/
THIS EVENING TO 11 AM MST /NOON CST/ TUESDAY...

* WHAT...Very cold wind chills expected. Wind chills as low as 24 
  below zero.

* WHERE...Portions of northwest and west central Kansas, east 
  central Colorado and southwest Nebraska.

* WHEN...From 11 PM MST /midnight CST/ this evening to 11 AM MST 
  /noon CST/ Tuesday.

* IMPACTS...The cold wind chills could cause frostbite on 
  exposed skin in as little as 30 minutes.

* ADDITIONAL DETAILS...Be sure to dress appropriately for the
  commute to work or school Tuesday morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$

KMK
1 follow-up statement
194 
WWUS43 KGLD 211631 AAA
WSWGLD

URGENT - WINTER WEATHER MESSAGE...UPDATED
National Weather Service Goodland KS
931 AM MST Mon Feb 21 2022

COZ090-220730-
/O.CAN.KGLD.WC.W.0001.220222T0600Z-220222T1800Z/
/O.EXB.KGLD.WC.Y.0004.220222T0600Z-220223T1900Z/
Yuma-
Including the cities of Yuma and Wray
931 AM MST Mon Feb 21 2022

...WIND CHILL ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO NOON
MST WEDNESDAY...
...WIND CHILL WARNING IS CANCELLED...

* WHAT...A prolonged period of dangerously cold wind chill 
  readings as low as 25 below zero.

* WHERE...Entire Tri-State area.

* WHEN...From 11 PM this evening to noon MST Wednesday.

* IMPACTS...Frostbite may occur on exposed skin in as little as 30
  minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$

COZ091-092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-220730-
/O.EXT.KGLD.WC.Y.0004.220222T0600Z-220223T1900Z/
Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-
Hitchcock-Red Willow-
Including the cities of Burlington, Arapahoe, Cheyenne Wells, 
St. Francis, Bird City, Atwood, Oberlin, Norton, Goodland, Colby,
Hoxie, Hill City, Sharon Springs, Oakley, Quinter, Grinnell, 
Grainfield, Tribune, Leoti, Benkelman, Culbertson, Trenton, 
Stratton Ne, Palisade, and McCook
931 AM MST Mon Feb 21 2022 /1031 AM CST Mon Feb 21 2022/

...WIND CHILL ADVISORY NOW IN EFFECT FROM 11 PM MST /MIDNIGHT
CST/ THIS EVENING TO NOON MST /1 PM CST/ WEDNESDAY...

* WHAT...A prolonged period of dangerously cold wind chill 
  readings as low as 25 below zero.

* WHERE...Entire Tri-State area.

* WHEN...From 11 PM MST /midnight CST/ this evening to noon MST 
  /1 PM CST/ Wednesday.

* IMPACTS...Frostbite may occur on exposed skin in as little as 30
  minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$

Vincent

What forecasters said that day

The local office's own words before this wind chill warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this wind chill warning went out at Feb 21, 1:45 AM MST, 1 hour 56 minutes earlier.

Area forecast discussion, Feb 21, 1:45 AM MST, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
145 AM MST Mon Feb 21 2022

.SHORT TERM...(This evening through Tuesday night)
Issued at 229 PM MST Sun Feb 20 2022

Overview: W flow aloft will back to the WSW (tonight) and SW
(Mon).. as potent shortwave energy, presently over the PAC NW,
digs SSE into the Intermountain West (Mon).. amplifying a broad
longwave trough over the western CONUS. The aforementioned
shortwave energy will progress eastward across the 4-Corners Mon
night.. lifting ENE-NE across the Central Plains on Tue.

Tonight: Aside from a brief southerly breeze in eastern CO late
this afternoon.. winds are anticipated to become variable
overnight.. as a broad, newly developed lee cyclone emerges over
eastern CO and western KS... amidst strengthening cyclonic flow
aloft. Expect lows in the 30s.. depending on coverage/extent of
upper level cloud cover late tonight.

Mon-Mon night: 1045-1050 mb Arctic high pressure in Canada will
surge southward through the Northern/Central Plains in this
period.. beneath an amplifying longwave trough /broad cyclonic
flow aloft/ over the western half of the CONUS. The aforementioned
lee cyclone.. anchored in place over CO/KS Mon morning.. will
serve to stall the approaching Arctic airmass.. temporarily, at
least.. ultimately giving way to unyielding pressure from the
north. Expect a N-S gradient in temperatures.. with highs largely
dependent upon the timing of the cold frontal passage /arrival of
the Arctic airmass/.. which remains somewhat uncertain. At this
time, expect highs ranging anywhere from the mid-upper 30s (north)
to upper 50s/lower 60s (south). Breezy NNE-NE winds and
strong/persistent cold advection will ensue Mon eve/night..
driving temperatures toward or below 0F by sunrise Tue morning.
Forecast soundings suggest that 30-40 knot NNE flow will reside
within a relatively shallow (~2 kft AGL deep) mixed layer (assoc/w
strong low-level cold advection) Monday evening/night. With this
in mind.. expect NNE winds sustained at 25-35 mph with gusts to 45
mph. With the above in mind.. a Wind Chill Advisory will
eventually be necessary for the Monday night / Tuesday morning
time frame.

Tue-Tue night: With an Arctic airmass extending into the region..
and H85 temps on the order of -15 to -20C.. expect well below
normal temperatures.. with daytime highs largely dependent upon
cloud cover, e.g. whether or not brief breaks in cloud cover may
allow a slight rise in temperatures during peak heating. Light
snow may develop over the region Tuesday evening/night. With
cyclonic flow aloft over a vast swath of the western CONUS.. and
a rather complex upper wave developing within.. over the
Intermountain West.. confidence in snow development/extent/ amount
remains rather uncertain. At this time, impactful accumulation is
not anticipated.

.LONG TERM...(Thursday through Sunday)
Issued at 145 AM MST Mon Feb 21 2022

Thursday...there remains great agreement between the
GFS/ECMWF/GEM/GEFS models for an upper level trough to move across
the area from the west during the day with shortwave ridging during
the evening before another wave within a larger upper trough
approaches from the northwest. There is also good agreement on a
large area of moisture in the 850-500mb layer over the area at the
beginning of the period, decreasing from west to east through the
day as the upper trough moves through. For the overnight hours, a
generally clear sky is expected through about midnight before some
mid level clouds move in from the northwest. As a result, there
remains a fairly good chance for some light snow in the morning,
decreasing from west to east in the afternoon. Dry conditions
continue during the night. 24 hour snowfall amounts from 12z
Thursday to 12z Friday from the GFS/ECMWF/NBM average under one
inch.

GFS/ECMWF/GEM 850mb temperatures during the day range from -7C
(southwest CWA) to -16C (northeast CWA). The current forecast is for
high temperatures to be in the middle teens to lower 20s which is
close to the better performing temperature guidance from the past 7
days. This would be supported by typical full mixing at 850mb. Low
temperatures are expected to be in the zero to single digits below
zero range with wind chill readings of -7F to -19F.

Friday...scattered clouds are expected as moisture in the 700-500mb
layer moves across the area during the day, sliding south of the
area during the night. The current forecast shows more clouds than
may actually be seen during the night, something for later shifts to
watch. No precipitation is expected at this time. 850mb temperatures
continue to warm with -4F (west) to -10F (northeast), supporting
highs in the middle 20s to lower 30s, close to the 2m GEFS temps and
typical from full mixing at 850mb. Low temperatures dont look to
be as cold as the previous nights with single digits above zero.
Wind chills zero to five below zero.

Saturday...a dry upper level trough moves across the area during the
day with a large upper ridge moving toward the intermountain west.
Under a generally sunny sky temperatures should finally rise above
the freezing mark with middle 30s to lower 40s. Low temperatures are
expected to be in the 10F to 16F range.

Sunday...not much change in the upper level pattern with a large
upper trough to our east/northeast and ridging to our west. High
temperatures rise into the middle 40s to lower 50s under perhaps
some scattered high clouds moving through from the northwest. Low
temperatures are expected to be in the lower to upper teens.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1049 PM MST Sun Feb 20 2022

VFR conditions are expected at MCK and GLD through the 06Z TAF
period. The passage of a cold front is expected between 17-18Z
that will turn winds from a northwesterly to a northeasterly
direction along with an increase in wind speeds by 21Z that brings
gusts of around 30 kts. Lower ceilings around 3kft AGL will be
moving into the area behind the front between 00-06Z with
conditions approaching MVFR due to the lower ceiling heights.

&&

.CLIMATE...
Issued at 145 AM MST Mon Feb 21 2022

Record low maximum temperatures are possible at the following
locations:

Tuesday February 22:

Goodland.....12 degrees set in 1960
McCook.......16 degrees set in 1957

Wednesday February 23:

Goodland.....10 degrees set in 1965
McCook.......10 degrees set in 1914

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...VINCENT
LONG TERM...99
AVIATION...LOCKHART
CLIMATE...99
Hazardous weather outlook, Feb 20, 5:54 PM MST, 9 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
554 PM MST Sun Feb 20 2022

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-211645-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
554 PM MST Sun Feb 20 2022 /654 PM CST Sun Feb 20 2022/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY...

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY...

A dramatic change in temperatures will impact the northern and
central plains states Tuesday through Thursday as an arctic airmass
settles in, producing dangerously cold temperatures and wind chills.
Record low maximum temperatures are possible across the area
Tuesday and Wednesday. Wind chill readings between 15 and 25 degrees
below zero are currently expected Monday and Tuesday nights, and
between 10 and 15 below zero Wednesday night.

Those with young livestock should be prepared for a three day period
of very cold and dangerous temperatures and wind chills.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today or tonight.

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 21, 3:41 AM MSTWind Chill AdvisoryGLDCheyenne, Kit Carson, Yuma56 hr

Nearby

Wind Chill Warnings in Colorado, 2022Every wind chill warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.